Alert archive / Missouri / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 166, NWS Paducah, KY

April 27, 2011Carter County, Wayne County, Missouri

NWS Paducah, KY issued this severe thunderstorm warning at Apr 27, 2011, 1:59 PM CDT for Carter County, Wayne County, Missouri. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 27, 2011, 1:59 PM CDT (18:59 UTC)
Expired
Apr 27, 2011, 2:30 PM CDT
In force
31 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Carter County, MO, Wayne County, MO

The radar

The St Louis radar (KLSX), 180 km from the middle of the area, began a volume at 19:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 27, 2:30 PM CDTTSTM WND GST 65Ellsinore, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 31 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 27, 12:42 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 7.0 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2011-04-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2011-04-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-327 J/kg
Mixed-layer LCL
497 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
226 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

617 
WUUS53 KPAH 271859
SVRPAH
MOC035-223-271930-
/O.NEW.KPAH.SV.W.0166.110427T1859Z-110427T1930Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
159 PM CDT WED APR 27 2011

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CARTER COUNTY IN SOUTHEAST MISSOURI...
  SOUTHWESTERN WAYNE COUNTY IN SOUTHEAST MISSOURI...

* UNTIL 230 PM CDT.

* AT 155 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR VAN BUREN..AND MOVING NORTHEAST AT 35 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  VAN BUREN...
  HUNTER...
  ELLSINORE...
  PIEDMONT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. SEEK SHELTER INDOORS. STAY TUNED TO
WEATHER RADIO OR LOCAL MEDIA FOR THE LATEST SEVERE WEATHER
INFORMATION.

&&

LAT...LON 3710 9110 3711 9104 3711 9097 3706 9096
      3706 9080 3714 9079 3715 9077 3720 9075
      3727 9074 3705 9039 3682 9095 3703 9119
TIME...MOT...LOC 1859Z 225DEG 29KT 3695 9100
WIND...HAIL <50MPH 1.00IN

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 27, 1:16 PM CDT, 43 minutes earlier.

Area forecast discussion, Apr 27, 1:16 PM CDT, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
116 PM CDT WED APR 27 2011

.DISCUSSION...
SLIGHT RISK OF SEVERE IS FOR PRIMARY HAZARD OF LARGE HAIL GIVEN
COOLING MID TROPOSPHERIC TEMPS...AIDED/ABETTED BY STEEP MID LEVEL
LAPSE RATES AS LOW PRESSURE SYSTEM LIFTS OVERHEAD AND SWEEPS THRU.
WILL HAVE TO WATCH DEVELOPING HELICITY PROFILES WITH LOW INCOMING
IN CASE TORNADIC THREAT DEVELOPS...SPC BEING ON TOP OF THAT
ALREADY PER EARLIER CONFERENCE CALL.

GRADIENT WINDS WILL ENHANCE WITH SURFACE LOW MOVING THRU AND
SHOULD SEE WINDS SHIFTING FROM SLYS TO WSLYS/NWLYS WITH TIME. SOME
GUSTS TO NEAR ADVISORY THRESHOLDS MAY BE POSSIBLE.

ANOTHER 1 TO POTENTIALLY 1.5" OF RAINFALL CAN BE EXPECTED WITH THE
SYSTEM PASSAGE THROUGH THIS EVENING. WE WILL THEREFORE LEAVE THE
FFA RUNNING THRU ITS INHERITED EXPIRATION TIME OF 700 PM...AND
CONTINUE OUTLOOK/FORECAST FOR HEAVY RAIN AS WELL.

CLEARING/IMPROVING CONDITIONS EXPECTED LATER TONIGHT-TOMORROW AND
SHOULD LAST INTO/THRU MUCH OF THE DAY SATURDAY...OFFERING MUCH
NEEDED REPRIEVE FROM SVR WX/HEAVY RAIN. SAVE EXCEPTION IS SMALLISH
CYCLONIC FLOW ENERGY POPS FOR THURSDAY PM/EVENING...BUT QPF SHOULD
BE LIGHT.

NEXT BEST CHC PCPN IS LATER IN THE WEEKEND...SPECIFICALLY SAT
NIGHT-SUN NIGHT TIME FRAME WITH ANOTHER SYSTEM PASSAGE AND
POTENTIALLY AN INCH OR TWO MORE OF RAINFALL. HAVE MENTIONED THIS
IN HWO AND WILL BE SOMETHING TO KEEP AN EYE UPON WITH REGARD TO
CONTINUED FLOODING.

&&

.AVIATION...
CONVECTIVE OUTBREAK WITH SYSTEM PASSAGE THIS PM WILL LOWER CIGS
FROM MVFR TO IFR AT TIMES. IFR VSBYS IN HEAVY RAIN ARE POSSIBLE
AND HAIL IS THE SVR WX THREAT...THOUGH NOT IN TAFS (YET). AS THE
SURFACE WAVE PASSES...GRADIENT WINDS COULD YIELD SOME GUSTS NEAR
30 KTS AT TIMES...WITH WINDS SHIFTING FROM SOUTHERLYS TO WESTERLYS
OR NORTHWESTERLYS OVER THE COURSE OF THE EVENING. GRADUAL
IMPROVEMENT BACK TO VFR EXPECTED LATE TONIGHT INTO TOMORROW AS THE
SYSTEM PUSHES EAST.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR BALLARD-
     CALDWELL-CALLOWAY-CARLISLE-CHRISTIAN-CRITTENDEN-DAVIESS-
     FULTON-GRAVES-HENDERSON-HICKMAN-HOPKINS-LIVINGSTON-LYON-
     MARSHALL-MCCRACKEN-MCLEAN-MUHLENBERG-TODD-TRIGG-UNION KY-
     WEBSTER.

MO...FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR BOLLINGER-
     BUTLER-CAPE GIRARDEAU-CARTER-MISSISSIPPI-NEW MADRID-PERRY
     MO-RIPLEY-SCOTT-STODDARD-WAYNE MO.

IL...FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR ALEXANDER-
     EDWARDS-FRANKLIN-GALLATIN-HAMILTON-HARDIN-JACKSON-JEFFERSON-
     JOHNSON-MASSAC-PERRY IL-POPE-PULASKI-SALINE-UNION IL-WABASH-
     WAYNE IL-WHITE-WILLIAMSON.

IN...FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR GIBSON-PIKE-
     POSEY-SPENCER-VANDERBURGH-WARRICK.

&&
Hazardous weather outlook, Apr 27, 12:46 PM CDT, 1 hour 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1246 PM CDT WED APR 27 2011

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-281000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1246 PM CDT WED APR 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 700 PM FOR WESTERN
KENTUCKY...FAR SOUTHERN ILLINOIS...AND MOST OF SOUTHEAST MISSOURI.
LARGE HAIL IS THE PRIMARY HAZARD...THOUGH ISOLATED DAMAGING WIND
GUSTS AND TORNADOES ARE POSSIBLE. SEE THE WATCH FOR DETAILS. A
SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS FOR THE ENTIRE AREA.

THE POTENTIAL FOR MAJOR TO CATASTROPHIC FLASH FLOODING AND RIVER
FLOODING WILL CONTINUE. A FLASH FLOOD WATCH CONTINUES THROUGH
THIS EVENING. THIS IS A PARTICULARLY DANGEROUS SITUATION. PLEASE
REFER TO THE ANY ONGOING FLOOD WARNINGS AND STATEMENTS FOR MORE
DETAILS.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY...MAINLY
ALONG AND SOUTH OF THE OHIO RIVER. LARGE HAIL...DAMAGING WIND
GUSTS...AND ISOLATED TORNADOES ARE ALL POSSIBLE WITH THE STRONGER
STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE POTENTIAL FOR MAJOR TO CATASTROPHIC RIVER FLOODING WILL
CONTINUE THROUGH MUCH OF THE PERIOD.

IN ADDITION...THERE IS SOME POTENTIAL FOR ANOTHER ROUND OF HEAVY
RAINS LATER IN THE WEEKEND...ESPECIALLY SATURDAY NIGHT THROUGH
SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION FOR THE SEVERE THUNDERSTORM WATCH IS REQUESTED.

In the hours before

Local storm report, Apr 27, 1:12 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
112 PM CDT WED APR 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     HAIL             5 N POPLAR BLUFF        36.84N 90.41W
04/27/2011  E1.75 INCH       BUTLER             MO   EMERGENCY MNGR

&&

RST
Local storm report, Apr 27, 1:21 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
121 PM CDT WED APR 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0121 PM     FLOOD            GRACEY                  36.88N 87.66W
04/27/2011                   CHRISTIAN          KY   TRAINED SPOTTER

            3-4 FEET OF WATER ACROSS MAIN STREET IN GRACEY MAKING
            ROAD IMPASSABLE

&&

RST
Local storm report, Apr 27, 1:31 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
131 PM CDT WED APR 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 PM     HAIL             WAPPAPELLO              36.94N 90.27W
04/27/2011  E1.00 INCH       WAYNE              MO   OTHER FEDERAL

            AT WAPPAPELLO DAM FROM CORPS OF ENGINEERS

&&

RST
Local storm report, Apr 27, 1:41 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
141 PM CDT WED APR 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HAIL             ZALMA                   37.14N 90.08W
04/27/2011  E1.00 INCH       BOLLINGER          MO   TRAINED SPOTTER

            DIME TO QUARTER SIZE HAIL

&&

RST
Local storm report, Apr 27, 1:56 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
156 PM CDT WED APR 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0154 PM     HAIL             JACKSON                 37.38N 89.65W
04/27/2011  E1.00 INCH       CAPE GIRARDEAU     MO   TRAINED SPOTTER

&&

RST
Local storm report, Apr 27, 1:59 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
159 PM CDT WED APR 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0158 PM     HAIL             JACKSON                 37.38N 89.65W
04/27/2011  E1.50 INCH       CAPE GIRARDEAU     MO   EMERGENCY MNGR

&&

RST

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 26, 7:04 PM CDTFlash Flood WarningPAHButler, Carter, New Madrid, Ripley, Stoddard, Wayne6 hr
Apr 26, 7:05 PM CDTSevere Thunderstorm WarningPAHNew Madrid, Scott, Stoddard25 min
Apr 26, 7:36 PM CDTFlash Flood WarningPAHButler12 hr
Apr 26, 7:49 PM CDTFlash Flood WarningPAHBollinger, Cape Girardeau, Mississippi, Perry, Scott6 hr
Apr 27, 2:30 AM CDTFlash Flood WarningPAHButler12 hr
Apr 27, 9:03 AM CDTRiver Flood WarningPAHCarter82 min
Apr 27, 9:10 AM CDTAreal Flood WarningPAHBollinger, Butler, Cape Girardeau, Carter, Mississippi, New Madrid and 5 more48 hr
Apr 27, 12:31 PM CDTSevere Thunderstorm WarningPAHCarter, Ripley29 min
Apr 27, 12:42 PM CDTSevere Thunderstorm WarningPAHButler, Ripley33 min
Apr 27, 12:58 PM CDTSevere Thunderstorm WarningPAHButler, Carter, Wayne32 min
Apr 27, 1:01 PM CDTSevere Thunderstorm WarningPAHBollinger, Stoddard, Wayne29 min
Apr 27, 1:28 PM CDTSevere Thunderstorm WarningPAHBollinger, Cape Girardeau32 min
Apr 27, 1:34 PM CDTSevere Thunderstorm WarningPAHCarter26 min
Apr 27, 1:49 PM CDTSevere Thunderstorm WarningPAHCape Girardeau26 min
Apr 27, 2:26 PM CDTSevere Thunderstorm WarningPAHBollinger, Butler, Stoddard34 min
Apr 27, 2:30 PM CDTSevere Thunderstorm WarningPAHWayne30 min
Apr 27, 2:32 PM CDTFlash Flood WarningPAHButler24 hr
Apr 27, 2:53 PM CDTSevere Thunderstorm WarningPAHWayne37 min
Apr 27, 3:04 PM CDTSevere Thunderstorm WarningPAHButler26 min
Apr 27, 3:21 PM CDTTornado WarningPAHButler24 min
Apr 27, 3:31 PM CDTSevere Thunderstorm WarningPAHBollinger, Butler, Stoddard29 min
Apr 27, 3:34 PM CDTSevere Thunderstorm WarningPAHStoddard41 min
Apr 27, 3:41 PM CDTTornado WarningPAHBollinger19 min
Apr 27, 3:43 PM CDTTornado WarningPAHBollinger, Cape Girardeau17 min
Apr 27, 3:52 PM CDTTornado WarningPAHBollinger, Cape Girardeau, Perry23 min
Apr 27, 3:55 PM CDTTornado WarningPAHBollinger, Cape Girardeau, New Madrid, Scott, Stoddard35 min
Apr 27, 3:59 PM CDTTornado WarningPAHCape Girardeau, Scott31 min
Apr 27, 4:01 PM CDTTornado WarningPAHBollinger, Cape Girardeau14 min
Apr 27, 4:16 PM CDTTornado WarningPAHCape Girardeau, Perry29 min
Apr 27, 4:22 PM CDTFlash Flood WarningPAHBollinger, Cape Girardeau, Perry6 hr
Apr 27, 4:25 PM CDTTornado WarningPAHCape Girardeau, Scott35 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.